Alert archive / Alabama / Special Weather Statements in 2011

Special Weather Statement, NWS Huntsville, AL

August 9, 2011Madison County, Alabama

NWS Huntsville, AL issued this special weather statement at Aug 9, 2011, 5:14 AM CDT for Madison County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2011, 5:14 AM CDT (10:14 UTC)
Expired
Aug 9, 2011, 5:45 AM CDT
In force
31 min
Issued by
NWS Huntsville, AL

County Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 37 km from the middle of the area, began a volume at 10:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2011-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3454 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2011-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3454 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1101 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

581 
WWUS84 KHUN 091014
SPSHUN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
514 AM CDT TUE AUG 9 2011

ALZ006-008-009-091045-
JACKSON-MADISON-MARSHALL-
514 AM CDT TUE AUG 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON...MADISON AND MARSHALL
COUNTIES UNTIL 545 AM CDT...

AT 511 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAMPTON COVE...OR 10 MILES SOUTHEAST OF
HUNTSVILLE...MOVING EAST AT 25 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  GURLEY...NEW HOPE...
  PAINT ROCK...WOODVILLE.
  LIM ROCK...LARKINSVILLE.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3469 8604 3447 8609 3457 8656 3474 8652
TIME...MOT...LOC 1014Z 280DEG 23KT 3464 8643

$$

RSB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:07 AM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 9, 3:07 AM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
307 AM CDT TUE AUG 9 2011

.SYNOPSIS...ANOTHER MCS MOVING ACROSS N MS AND FAR SW TN WILL BEGIN
TO AFFECT N AL AND SOUTHERN MIDDLE TN OVER THE NEXT FEW HOURS
BRINGING THE POSSIBILITY OF STRONG WIND GUSTS AND MODERATE TO HEAVY
RAINFALL. SOME ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE AS WELL.

ON A BROADER SCALE, THE PATTERN CHANGE CONTINUES WITH THE RIDGE
SLOWLY BUILDING OVER THE WESTERN STATES AND THE PROGRESSIVE TROUGH
PATTERN OVER THE EASTERN STATES.

&&

.DISCUSSION...THE NW FLOW REGIME CONTINUES TO BE A CHALLENGE IN
FORECASTING THE ONSET AND DISSIPATION OF PRECIPITATION WITH THE
SHORTWAVE AND TRAIN OF MCS' MOVING ACROSS THE PLAINS AND BARRELING
INTO THE SOUTHEAST.

FOR TODAY, AS MENTIONED PREVIOUSLY, A MCS IS APPROACHING FROM THE NW
OVER ARK/W MS. PORTIONS OF THIS MCS ARE REMNANTS OF A DISSIPATED MCS
OVER N MS. THE COLD POOL FROM THE ALMOST DISSIPATED MCS OVER N MS
COULD ACT TO WEAKEN THE MCS NOW OVER ARK/W MS, BUT DO NOT EXPECT
THIS ACTIVITY TO WEAKEN ENOUGH TO KEEP OUTFLOW BOUNDARIES AND STORMS
INDUCED FROM OUTFLOWS TO MOVE ACROSS N AL. IN ADDITION, INSTABILITY
IS PROGGED TO BE MODERATE TO HIGH WITH 0-3 KM MUCAPES ALONE IN THE
3000-4000 J/KG RANGE LATER THIS AFTERNOON ACROSS N AL. THOUGH WIND
SHEAR IS WEAK, THERE COULD BE SOME LOCALLY INDUCED BOUNDARY LAYER
ROLLS FROM INTERSECTING OUTFLOW BOUNDARIES WHICH ALONG WITH THE
INSTABILITY COULD CAUSE STRONG TO SEVERE THUNDERSTORMS ACROSS THE
AREA. THIS WILL ESPECIALLY BE THE CASE IN THE MID TO LATE AFTERNOON.
THE PRIMARY THREATS WILL BE GUSTY TO DAMAGING WINDS (DUE TO
MICROBURSTS AND GUST FRONTS), HEAVY RAINFALL (DUE TO HIGH PWATS),
VERY FREQUENT LIGHTNING, AND SMALL HAIL (LESSER OF THE FOUR). THUS,
HAVE RAISED POPS TO 70-80 PERCENT TODAY WITH A FEW BREAKS IN THE
CLOUDS POSSIBLE THIS MORNING. WITH THE RAINFALL AND CLOUD COVER,
DAYTIME HIGHS SHOULD BE COOLER: IN THE UPPER 80S.

IN THE MEANTIME, A FRONTAL BOUNDARY WILL DROP SOUTHWARD ACROSS KY/TN
WHILE A SHORTWAVE RACES ACROSS THE N PLAINS AND DROPS SE ACROSS THE
MIDWEST. THOUGH THE FRONT DOES NOT LOOK TO PROVIDE MUCH IN THE WAY
OF CONVECTION TONIGHT AS IT MOVES ACROSS THE AREA, IT IS EXPECTED TO
PROVIDE A FOCAL POINT LATER FOR PRECIPITATION AS IT STALLS JUST TO
THE SOUTHWEST OF N AL ON WEDNESDAY AFTERNOON. AS THE SHORTWAVE MOVES
ACROSS THE AREA, IT APPEARS THAT IT WILL DROP FURTHER SOUTH ACROSS
CENTRAL MS AND INTO CENTRAL AL, BUT HAVE INCLUDED A SCHC OF
THUNDERSTORMS FOR THE FAR SW PORTIONS OF THE CWA FOR NOW. TEMPS
SHOULD WARM BACK INTO THE LOW 90S BY WEDNESDAY AFTERNOON WITH
SOMEWHAT DRIER AIR BEHIND THE FRONTAL BOUNDARY THAT MOVED ACROSS THE
AREA.

THOUGH THERE IS SOME UNCERTAINTY WITH THE TIMING OF THIS WAVE, AN
ADDITIONAL SHORTWAVE WILL CROSS THE AREA ON THURSDAY AS THE FRONTAL
BOUNDARY MOVES NORTH AS A WARM FRONT...BRINGING YET ANOTHER
POSSIBILITY OF SHOWERS AND THUNDERSTORMS. THERE DOES APPEAR TO BE
MODERATE INSTABILITY WHICH COULD MEAN STRONG TO SEVERE THUNDERSTORMS
WITH THIS SYSTEM, BUT STILL SOME UNCERTAINTY ON THIS.

FRIDAY IS EXPECTED TO BE A BREAK IN THE ACTION WITH DAYTIME HIGHS
WARMING BACK INTO THE LOW TO POSSIBLY MID 90S. RIGHT NOW, IT APPEARS
THAT HEAT INDICES WILL RISE APPROACH 100 DEGREES (I.E. NOT RISE TO
HEAT ADVISORY CRITERIA), BUT WILL KEEP MONITORING IT.

THEN...A STRONG SHORTWAVE TROUGH OVER THE GREAT LAKES WITH SOME
INDUCED WAVES OF ENERGY MOVING ALMOST PARALLEL TO IT ACROSS THE
MIDWEST INTO THE SOUTHEAST. THIS SYSTEM WILL PUSH A SFC COOL FRONT
TOWARDS THE SOUTHEAST FOR SATURDAY EVENING INTO SUNDAY MORNING. THIS
FRONT COULD STALL JUST TO THE SOUTH OF THE AREA WITH THE UPPER LEVEL
SUPPORT LIFTING NORTHEAST. SO, NOT ONLY HAVE CHC OF THUNDERSTORMS
BEEN RETAINED/ADDED FOR SATURDAY/SUNDAY, BUT HAVE ALSO INCLUDED SOME
LOW END POPS (CLOSE TO 10 PERCENT) FOR MONDAY AS WELL. ANOTHER
COOLDOWN BACK INTO THE UPPER 80S.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    88  72  91  68  92 /  70  20  10  20  30
SHOALS        89  71  93  68  92 /  80  20  10  20  30
VINEMONT      88  72  90  68  92 /  70  30  10  20  30
FAYETTEVILLE  87  70  91  65  89 /  70  20  10  20  20
ALBERTVILLE   88  71  89  68  89 /  70  30  10  20  30
FORT PAYNE    88  69  91  66  90 /  70  30  10  20  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

SL.77
Hazardous weather outlook, Aug 9, 4:25 AM CDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
425 AM CDT TUE AUG 9 2011

ALZ001>010-016-TNZ076-096-097-091800-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
425 AM CDT TUE AUG 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

CLUSTERS OF THUNDERSTORMS WILL MOVE ACROSS THE TENNESSEE VALLEY TODAY
WITH THE FIRST WAVE MOVING ACROSS THE AREA THIS MORNING...AND THE
SECOND WAVE MOVING ACROSS LATER THIS AFTERNOON. THESE STORMS COULD BE
STRONG TO SEVERE WITH DAMAGING WINDS...SMALL HAIL...FREQUENT
LIGHTNING...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE ON THURSDAY.
SOME OF THESE STORMS COULD BE STRONG WITH GUSTY WINDS...FREQUENT
LIGHTNING...AND HEAVY RAINFALL.

A COLD FRONT MOVING ACROSS THE AREA ON SATURDAY INTO SUNDAY WILL
BRING AN ADDITIONAL CHANCE FOR THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE THIS MORNING AND AFTERNOON.

SL

In the hours before

Special weather statement, Aug 9, 2:45 AM CDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
245 AM CDT TUE AUG 9 2011

ALZ001-090815-
LAUDERDALE-
245 AM CDT TUE AUG 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE COUNTY UNTIL 315 AM
CDT...

AT 244 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR IRON CITY...OR 12 MILES NORTHEAST OF
UNDERWOOD-PETERSVILLE...MOVING EAST AT 30 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  GREEN HILL.
  LEXINGTON.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3500 8721 3494 8721 3493 8768 3501 8769
TIME...MOT...LOC 0745Z 266DEG 28KT 3502 8758

RSB
Special weather statement, Aug 9, 3:15 AM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
315 AM CDT TUE AUG 9 2011

ALZ001-002-004-005-090900-
COLBERT-LAUDERDALE-LAWRENCE-LIMESTONE-
315 AM CDT TUE AUG 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR COLBERT...LAUDERDALE...LAWRENCE
AND LIMESTONE COUNTIES UNTIL 400 AM CDT...

AT 311 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LEXINGTON...MOVING EAST AT 35 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WHITEHEAD...ANDERSON...ROGERSVILLE.
  RED BANK...ATHENS...TANNER.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3499 8679 3485 8678 3465 8679 3467 8709
      3469 8710 3467 8711 3469 8752 3501 8750
TIME...MOT...LOC 0813Z 273DEG 29KT 3494 8740

RSB
Special weather statement, Aug 9, 3:49 AM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
349 AM CDT TUE AUG 9 2011

TNZ076-096-090915-
LINCOLN-MOORE-
349 AM CDT TUE AUG 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN AND MOORE COUNTIES UNTIL
415 AM CDT...

AT 348 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MCBURG...OR 12 MILES EAST OF PULASKI...
MOVING EAST AT 30 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BOONSHILL...HARMS...PETERSBURG...
  HOWELL...FAYETTEVILLE.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3536 8653 3536 8651 3532 8643 3508 8644
      3509 8684 3526 8683 3527 8682 3526 8674
      3531 8668 3533 8661 3535 8661 3538 8657
TIME...MOT...LOC 0849Z 271DEG 25KT 3522 8681

RSB
Special weather statement, Aug 9, 4:29 AM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
429 AM CDT TUE AUG 9 2011

ALZ005>009-091015-
JACKSON-LIMESTONE-MADISON-MARSHALL-MORGAN-
429 AM CDT TUE AUG 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON...LIMESTONE...MADISON...
MARSHALL AND MORGAN COUNTIES UNTIL 515 AM CDT...

AT 427 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CAPSHAW...OR NEAR MADISON...MOVING SOUTHEAST
AT 30 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MERIDIANVILLE...REDSTONE ARSENAL...NORMAL...
  HUNTSVILLE...HAMPTON COVE...
  OWENS CROSSROADS...GURLEY.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3440 8633 3464 8694 3494 8675 3474 8614
TIME...MOT...LOC 0929Z 301DEG 27KT 3474 8673

RSB
Local storm report, Aug 9, 4:40 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
440 AM CDT TUE AUG 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     HAIL             1 E CARTWRIGHT          34.87N 87.05W
08/09/2011  E0.88 INCH       LIMESTONE          AL   TRAINED SPOTTER

            NICKEL HAIL WITH CONTINUOUS LIGHTNING AND HEAVY RAINFALL.

&&

SLATIMER
Special weather statement, Aug 9, 5:14 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
514 AM CDT TUE AUG 9 2011

ALZ006-008-009-091045-
JACKSON-MADISON-MARSHALL-
514 AM CDT TUE AUG 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON...MADISON AND MARSHALL
COUNTIES UNTIL 545 AM CDT...

AT 511 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAMPTON COVE...OR 10 MILES SOUTHEAST OF
HUNTSVILLE...MOVING EAST AT 25 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  GURLEY...NEW HOPE...
  PAINT ROCK...WOODVILLE.
  LIM ROCK...LARKINSVILLE.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3469 8604 3447 8609 3457 8656 3474 8652
TIME...MOT...LOC 1014Z 280DEG 23KT 3464 8643

RSB

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:45 AM CDTSpecial Weather StatementHUNLauderdale30 min
Aug 9, 3:15 AM CDTSpecial Weather StatementHUNLimestone45 min
Aug 9, 3:28 AM CDTSevere Thunderstorm WarningHUNLauderdale, Limestone32 min
Aug 9, 4:00 AM CDTSevere Thunderstorm WarningHUNLimestone, Madison26 min
Aug 9, 4:29 AM CDTSpecial Weather StatementHUNMadison46 min
Aug 9, 3:49 AM CDTSpecial Weather StatementHUNLincoln26 min

Nearby

Special Weather Statements in Alabama, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.